Alert archive / Arizona / Dust Storm Warnings in 2016
Dust Storm Warning 9, NWS Phoenix, AZ
NWS Phoenix, AZ issued this dust storm warning at Aug 9, 2016, 11:15 AM MST. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 9, 2016, 11:15 AM MST (18:15 UTC)
- Expired
- Aug 9, 2016, 12:00 PM MST
- In force
- 45 min
- Issued by
- NWS Phoenix, AZ
What forecasters said that day
The local office's own words before this dust storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this dust storm warning went out at Aug 9, 8:50 AM MST, 2 hours 25 minutes earlier.
Area forecast discussion, Aug 9, 8:50 AM MST, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
850 AM MST TUE AUG 9 2016
...Heavy Rain possible Tonight and Wednesday across Arizona...
.SYNOPSIS...
A return to more extensive thunderstorm activity will occur over
central and eastern Arizona later today through Thursday as thicker
moisture moves into Arizona. Any storms that develop will have the
potential for strong winds and heavy rain. A warming and drying
trend will begin Friday and continue through the weekend as high
pressure builds across the region.
&&
.DISCUSSION...
The regional environment is already becoming primed for more
organized convection as early as the next several hours with a well
defined inverted trough over northern Sonora and an apparent arm of
vorticity swinging northwest through southern Arizona. 12Z sounding
data already sampled impressive low level moisture profiles
streaming north with KPSR sfc-750mb 10-11 g/kg mixing ratios, and
very impressive KTWC sfc-750mb 14-15 g/kg mixing ratios. As a result
with the increasing synoptic ascent, more extensive thunderstorms
have already erupted through much of Pima County in an environment
of MLCApe 1000-2000 J/kg.
Recent HRRR iterations and several 00Z NCAR ensemble members have
identified this mass of convection to the south, along with accas
entering central Arizona associated with steep midlevel lapse rates
and partial saturation and ascent near the H7 level. These same
models suggest sct showers developing within this accas band by
early afternoon through much of Pinal and western Maricopa counties.
Have adjusted POPs to focus better chances according to this better
model output through mid afternoon. Bigger question lies with
potential negative impacts from cloud cover and showers on renewed
storm development this afternoon. Have not made major adjustments
yet, but certainly the possibility exists that activity would be well
delayed into the overnight hours (as supported by NAM and several
high resolution ARW and NMM cores). Regardless, several models still
pinpoint the late night/early Wednesday morning as the best
potential for expansive convection and heavy rain.
&&
.PREVIOUS DISCUSSION...
/508 AM MST TUE AUG 9 2016/
With the advent of excessive tropical moisture expected to flow into
AZ, related to Tropical Storm Javier, and a weak Pacific trof/weak
cold front across northern AZ later tonight and Wednesday, rain
forecasts get a little tough for the coverage and intensity.
Excessive moisture, i.e. 850 mb dewpoints above 14 deg C which only
happen a few times during the summer months, and always related to
tropical systems, is a big red flag for heavy rain and flood
potential.
So what makes this forecast so complicated, given the consistent
model forecasts of excessive low level moisture from the south, is
the question of how much upper level support/dynamics will accompany
the advancing Pacific shortwave. For the past several days 300/250
mb winds have been atypically from the west/southwest at 20 to 30
knots. As the Pacific trof approaches these winds are forecast to
increase to 30 to 40 knots by evening, then 40 to 60 knots by early
Wednesday. These are fairly strong winds considering forecasts of
excessive tropical moisture later today and Wednesday, with much to
worry about with regards to heavy rain potential. This scenario is
more typical of mid September than early August.
So far numerical models are forecasting southwesterly jetstream
winds to be laminar with little cyclonic flow nor difluence,
parameters we use to gage for storm potential. Therefore we must
assume that at least there will be jet streaks moving through at times
given numerical models forecasts of heavy rain potential. Even the
Weather Prediction Center (WPC) is consistent with their 2 day rain
total forecasts (Tue-Thu morning) of 2-3 inches with higher amounts
just north of Tucson.
Another interesting fact gleaned from numerical modeled vertical
atmospheric soundings of excessive moisture are the dramatically
lower convective trigger temperatures in south central AZ.
One example, the convective trigger temperature in Phoenix at 3 am
Tuesday night is 88-89 degrees. If there is any low level
convergence, night-time thunderstorms could deliver heavy rain with
flood potential. Therefore the Flash Flood Watch issued earlier for
portions of south central AZ , including Phoenix from this afternoon
through Wednesday evening still looks ok.
Therefore we have to stick with the ongoing game plan of shower and
and thunderstorm potential with heavy rain possibilities, even
though so many atmospheric parameters can change quickly in 24
hours.
For much of our western forecast areas, southeast CA and far
southwest AZ, models forecast a north/south dry line wavering back
and forth along the Colorado River through Wednesday. Therefore
most of the rain potential will be east of the Colorado River,
focusing on the south central AZ deserts and mountains generally
along a line from Prescott-Phoenix-Tucson.
Thursday...
In the wake of Wednesdays weak shortwave/cold front across northern
AZ, upper level winds, although still strong, are mostly convergent
and subsident implying atmospheric stability. At the same time
boundary layer moisture will still be rather high from Phoenix
eastward, so there is a chance of afternoon and early evening
showers and thunderstorms. Conditions will be dry and stable over
southwest AZ and southeast CA.
Friday through Tuesday...
Monsoon moisture will begin to thin on Friday but enough for a
slight chance of afternoon and evening mountain showers and
thunderstorms east of Phoenix. Dry elsewhere. A much drier airmass
will move into the forecast area from the west and north to end any
showers threats over our forecast area Saturday through Tuesday.
&&
.AVIATION...
South-Central Arizona Including KPHX, KIWA, and KSDL:
Storm activity over southeast AZ this morning will expand
northwestward. Latest thinking as of 16Z is that isolated showers
and thunderstorms will develop along a northwest-southeast oriented
axis that will affect northwestern portions of Pinal Co. and western
portions of the metro (even more so west of Buckeye) during the late
morning and afternoon hours. Thus updated the PHX TAF to show VCSH
by 18Z then VCTS by 21Z. More widespread activity is anticipated
late tonight and early morning. Otherwise, westerly surface winds
expected to prevail.
Southeast California/Southwest Arizona including KIPL and KBLH:
Gulf surge underway with winds flowing up the Colorado River Valley
and spreading out. Thus southerly winds within the River Valley
(gusts to 25 kts) but east/southeasterly for Imperial Valley. This
will continue through the daytime hours. Some patches of flat
cumulus (possibly towering cumulus over mountains). Otherwise, storm
activity is expected to be well east of the Lower Colorado River
Valley (eastern Portions of La Paz County).
Aviation Discussion not updated for amended TAFs.
&&
.FIRE WEATHER...
Thursday through Monday...
Lingering moisture over Arizona will support a few showers and
localized wetting rain Thursday afternoon in the eastern districts,
with continued drier weather through SE California. Through the
weekend and early next week, the drier air will gradually filter
through the remainder of the region relegating storms to far south
and eastern Arizona. With the drier air, temperatures will rebound
back into an above normal category while minimum relative humidity
values fall back into a 10-25% range. Overnight recovery will be
fair to good. Outside of any thunderstorms, winds will only be
problematic in the typical upslope gusty areas.
&&
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be required from late this afternoon through
Thursday.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flash Flood Watch from this afternoon through Wednesday evening
for AZZ021>024-027-028.
CA...None.
&&
Visit us on Facebook...Twitter...and at weather.gov/phoenix
DISCUSSION...MO/Vasquez
AVIATION...AJ
FIRE WEATHER...KuhlmanIn the hours before
Special weather statement, Aug 9, 11:11 AM MST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
1111 AM MST TUE AUG 9 2016
AZZ023-024-028-091845-
GREATER PHOENIX AREA AZ-NORTHWEST AND NORTH CENTRAL PINAL COUNTY AZ-
SOUTHERN GILA/TONTO NF FOOTHILLS AZ-
1111 AM MST TUE AUG 9 2016
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
MARICOPA AND PINAL COUNTIES
UNTIL 1145 AM MST
AT 1111 AM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR GOLD CAMP...OR NEAR APACHE JUNCTION...MOVING NORTHEAST AT 20
MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MESA...GILBERT...APACHE JUNCTION...QUEEN CREEK...
SAN TAN VILLAGE MALL...LOST DUTCHMAN STATE PARK...KINGS RANCH...
GOLD CAMP...SAN TAN VALLEY...SUPERSTITION MOUNTAINS...
PHOENIX MESA GATEWAY AIRPORT...CHANDLER HEIGHTS...
QUEEN VALLEY AND HIGLEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3314 11161 3329 11177 3349 11146 3351 11127
3336 11117
TIME...MOT...LOC 1811Z 239DEG 17KT 3333 11151
INIGUEZThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 10:47 AM MST | Blowing Dust Advisory | PSR | 28 min | |
| Aug 9, 11:05 AM MST | Areal Flood Warning | PSR | Maricopa | 4 hr |
| Aug 9, 11:11 AM MST | Special Weather Statement | PSR | Pinal | 34 min |
| Aug 9, 11:24 AM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 2 hr |
| Aug 9, 11:32 AM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 118 min |
| Aug 9, 11:41 AM MST | Blowing Dust Advisory | PSR | 79 min | |
| Aug 9, 11:53 AM MST | Flash Flood Warning | PSR | Maricopa, Pinal | 2 hr |
| Aug 9, 12:05 PM MST | Areal Flood Advisory | PSR | Maricopa | 115 min |
| Aug 9, 3:28 PM MST | Special Weather Statement | PSR | 47 min |
Nearby
Dust Storm Warnings in Arizona, 2016Every dust storm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.